Nebraska, 2008Blizzard in Nebraska, December 13 to 14, 2008
December 13 to 14, 2008 · NWS LBF · 3 events in 3 counties and zones
A powerful winter storm moved across the Central and Northern Plains December 13th and 14th, 2008. Snowfall amounts of 2 to 5 inches occurred across Sheridan and Cherry County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm moved across the Central and Northern Plains December 13th and 14th, 2008. Snowfall amounts of 2 to 5 inches occurred across Sheridan and Cherry County. The snow combined with strong northerly winds of 25 to 35 mph with gusts to 45 mph to cause visibilities to fall to near zero, creating blizzard conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 13, 3:03 PM CST, 6 hours 57 minutes earlier.
Area forecast discussion, Dec 13, 3:03 PM CST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CST SAT DEC 13 2008
...TEMPERATURES AND WINTRY WEATHER THREAT ARE THE MAIN FORECASTING
CHALLENGES FOR THE NEXT 7 DAYS...
.SYNOPSIS...
INTENSE SURFACE LOW PRESSURE BEGINNING TO CONGEAL ACROSS EASTERN
WYOMING ATTM WITH A WARM FRONT EXTENDING EWD ALONG THE SD/NEBR
BORDER. TEMPS SOUTH OF THE FRONT WERE IN THE 40S NORTH AND 50S
SOUTH. NORTH OF THE FRONT...TEMPS RANGED FROM ZERO AT WILLISTON...TO
THE UPPER 20S IN SWRN SD.
.DISCUSSION...
NEAR TERM...TONIGHT THROUGH TUESDAY NIGHT...MAIN FORECASTING
CHALLENGE OVER THE NEXT 3 DAYS LIES WITH SNOW/TEMPERATURES FOR
TONIGHT...THEN HOW LOW TO GO TOMORROW NIGHT...THEN SECOND SYSTEM ON
MONDAY NIGHT.
FOR TONIGHT...ARCTIC FRONT WILL CROSS THE CWA THIS
EVENING...CLEARING THE SRN AND EASTERN ZONES BY 09Z OVERNIGHT.
ALMOST IMMEDIATELY...STRONG WINDS WILL DEVELOP BEHIND THE
FRONT...MIX WITH SNOW IN NRN AREAS PRODUCING DANGEROUS WIND
CHILLS...NEAR ZERO VISIBILITIES AND LIGHT TO MODERATE SNOW. WILL
HOIST A PLETHORA OF WINTER WEATHER AND NON PRECIPITATION WARNINGS
AND ADVISORIES ALONG AND BEHIND THE FRONT TONIGHT AND SUNDAY. FIRST
PRODUCT IS A BLIZZARD WARNING FOR CHERRY...SHERIDAN...KEYA PAHA AND
BOYD COUNTIES. SNOWFALL IS EXPECTED TO COMMENCE AROUND 9 PM CST
ACROSS NRN NEBRASKA...AND BE LIGHT TO MODERATE IN INTENSITY. GIVEN
THE STRONG COLD ADVECTION BEHIND THE FRONT...AND TIGHT PRESSURE
GRADIENT FROM EXITING LOW PRESSURE...NRLY WINDS OF 25 TO 35
MPH...WITH GUSTS TO 45 MPH LOOK LIKELY. WINDS COMBINED WITH THE
LIGHT TO MODERATE SNOW WILL PRODUCE NEAR WHITEOUT CONDITIONS...THUS
BLIZZARD WARNINGS IS BEING ISSUED.
THE SECOND HEADLINE WILL START AT MIDNIGHT CST AND DEALS WITH LIGHTER
SNOW AMOUNTS AND WINDS. ALONG HIGHWAY 2 AND THE EASTERN
PANHANDLE....1 TO 4 INCH AMOUNTS ARE EXPECTED...NORMALLY NOT
ADVISORY CRITERIA ALONE...BUT THE COMBINATION OF THIS SNOW...ALONG
WITH STRONG NORTHERLY WINDS...WILL MAKE TRAVELING DIFFICULT
FINALLY...W WIND ADVISORY HAS BEEN HOISTED IN THE SOUTHERN ZONES AS
SNOWFALL WILL BE LIMITED TO UNDER AN INCH...SO BLOWING WILL ONLY BE
A MINOR ISSUE.
AFTER A BRIEF REPRIEVE MONDAY...ANOTHER DISTURBANCE WILL TRACK
ACROSS THE SRN ROCKIES AND SRN PLAINS ON MONDAY NIGHT. ANOTHER ROUND
OF LIGHT TO MODERATE SNOW IS EXPECTED IN THE SOUTH AND EAST. DUE TO
A LACK OF STRONG COLD AIR ADVECTION...ONLY IMPACT WILL BE FROM THE
SNOW ITSELF...WHICH WILL BE LIGHT ON THE ORDER OF 1 TO 3
INCHES...MAINLY IN SOUTHERN AND EASTERN AREAS.
LONG TERM...WEDNESDAY THROUGH SATURDAY...PRECIPITATION CHANCES
THURSDAY COUPLED WITH ANOTHER ARCTIC SURGE FRIDAY NIGHT AND SATURDAY
ARE THE MAIN FORECASTING ISSUES IN THE EXTENDED.
FOR THURSDAY...BASED ON SOME TIMING DIFFERENCES BETWEEN THE 12Z GFS
AND EURO SOLUTION...WILL START MENTION OF POPS IN THE WEDNESDAY
NIGHT PERIOD AND CONTINUE INTO THURSDAY. PVS FCST HAD THESE CONFINED
TO THE THURSDAY PERIOD ONLY. THE GFS SOLUTION THIS MORNING CONTINUES
TO INDICATE A NICE TONGUE OF MOISTURE WORKING NORTH INTO NRN KS/SRN
NEBR WEDNESDAY NIGHT...WHICH BASED ON CURRENT FCST SOUNDINGS COULD
SPELL SOME FREEZING PRECIP JUST OFF TO THE SOUTHEAST OF OUR CWA.
WILL CONTINUE TO MENTION ALL SNOW DURING THESE TWO PERIODS AS
FORECAST SOUNDINGS REMAIN BLO FREEZING THROUGH THE ENTIRE AIR MASS
COLUMN.
FRIDAY NIGHT AND SATURDAY...AT THIS JUNCTURE...INDICATIONS ARE FOR
THE GULF MOISTURE TO TO REMAIN PINNED WELL OFF TO THE SOUTHEAST OF
THE LBF CWA NEXT WEEKEND...SO DRY FCST ON TRACK. CONFIDENCE IN
ANOTHER ARCTIC SURGE ON SATURDAY LOOKS GOOD GIVEN THE LATEST MODEL
TRENDS...SO HAVE TRENDED TEMPS DOWN ACCORDINGLY.
&&
.AVIATION...
VFR CONDITIONS EARLY THIS EVENING...THEN AS ARCTIC COLD FRONT
PLUNGES SOUTH ACROSS THE REGION CONDITIONS DETERIORATE. BEHIND THE
FRONT WILL BE A SWITCH TO NORTH TO NORTHWEST WINDS AND AN INCREASE
TO AROUND 25 KTS WITH GUSTS TO 35 KTS. ALONG WITH THE INCREASE OF
WINDS WILL BE DROPPING CIGS. IFR AND LIFR CIGS EXPECTED AT
KVTN...WHILE KLBF IS EXPECTED TO DROP INTO THE MVFR RANGE...ALTHOUGH
THERE IS A POSSIBILITY OF IFR. ALONG WITH THE LOWERING CLOUDS...WILL
BE THE POTENTIAL FOR SN. HEAVIER SNOW IS EXPECTED NEAR THE S
DAKOTA/NEB BORDER AND THE COMBINATION OF WINDS AND SNOW TO CREATE
SIGNIFICANTLY REDUCED VISBYS. TIMING THE REDUCED VISBYS WILL REFINED
FOR THE 00Z ISSUANCE...ESPECIALLY FOR VTN WHERE BLIZZARD CONDITIONS
MIGHT BE EXPERIENCE. LITTLE IMPROVEMENT IS EXPECTED TOMORROW AS
TEMPS FALL TO AND BELOW ZERO THROUGHOUT THE DAY.
TIMING THE COLD FRONT AND A SWITCH TO NORTH WINDS EXPECTED AROUND
00Z FOR KVTN AND AROUND 06Z FOR KLBF.
.LBF WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 9 PM CST TONIGHT TO 6 PM CST SUNDAY EVENING
FOR ZONES NEZ004>007-094.
WINTER WEATHER ADVISORY FROM MIDNIGHT CST TONIGHT TO 6 PM CST SUNDAY
EVENING FOR ZONES NEZ008>010-022>026-035.
WIND ADVISORY FROM 3 AM CST TO 6 PM CST SUNDAY EVENING FOR ZONES
NEZ027>029-036>038-056>058-069>071
.SHORT AND LONG TERM...BUTTLER
.AVIATION...MASEK
Hazardous weather outlook, Dec 13, 4:08 PM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
408 PM CST SAT DEC 13 2008
NEZ004>010-022>029-035>038-056>059-069>071-094-142215-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
408 PM CST SAT DEC 13 2008 /308 PM MST SAT DEC 13 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
A STRONG ARCTIC COLD FRONT WILL MOVE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA EARLY TONIGHT. BEHIND THE FRONT WILL BE STRONG
NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS...LIGHT TO
MODERATE SNOW...AND FALLING TEMPERATURES. THE HEAVIEST SNOW WILL
BE ACROSS NORTHERN NEBRASKA...ALONG AND NORTH OF HIGHWAY 20...WERE
THE COMBINATION OF WINDS AND SNOW WILL CREATE BLIZZARD CONDITIONS.
FURTHER SOUTH WILL BE LIGHTER SNOWFALL...HOWEVER VISIBILITIES
MAYBE REDUCED TO A MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
TEMPERATURES WILL CONTINUE TO FALL DURING THE DAY ON SUNDAY AS
THE SNOW DIMINISHES. BY SUNDAY EVENING TEMPERATURES ARE EXPECTED
TO DROP INTO THE SINGLE DIGITS AND BELOW ZERO...AND CONTINUING TO
DROP TO WELL BELOW ZERO OVERNIGHT. THE NORTHWEST WINDS WILL
CONTINUE TO BE BREEZY AND CREATE DANGEROUS WIND CHILLS OF -15 TO
-35 DEGREES.
IMPROVING CONDITIONS ARE EXPECTED ON MONDAY...HOWEVER MONDAY NIGHT
THE NEXT WEAKER DISTURBANCE WILL MOVE ACROSS THE REGION. LIGHT
SNOW ACCUMULATION WILL BE POSSIBLE. THEN YET ANOTHER DISTURBANCE
WILL MOVE ACROSS THE AREA WEDNESDAY NIGHT AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AND REDUCED VISIBILITIES
THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
MASEK
Blizzard, Eastern Cherry
- When
- December 13, 10:00 PM CST to December 14, 8:00 AM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- ASOS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
The Valentine ASOS in eastern Cherry County, as well as a mesonet observation site reported visibility at a quarter mile or less from 1 am CST through 3am CST. Northerly winds of 25 to 35 mph with higher gusts persisted through mid afternoon on December 14th causing significant blowing and drifting.
Blizzard, Sheridan
- When
- December 13, 10:00 PM MST to December 14, 8:00 AM MST
- Where
- Sheridan forecast zone
- Reported by
- ASOS
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
The nearby ASOS at Pine Ridge, South Dakota, reported visibility at a quarter mile or less from midnight MST through 3am MST. Northerly winds of 25 to 35 mph with higher gusts persisted through mid afternoon on December 14th causing significant blowing and drifting.
Blizzard, Western Cherry
- When
- December 13, 10:00 PM MST to December 14, 8:00 AM MST
- Where
- Western Cherry forecast zone
- Reported by
- ASOS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
The nearby ASOS at Pine Ridge, South Dakota, as well as a mesonet observation site in western Cherry County reported visibility at a quarter mile or less from midnight MST through 3am MST. Northerly winds of 25 to 35 mph with higher gusts persisted through mid afternoon on December 14th causing significant blowing and drifting.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in California, December 13 to 17, 200817 injured · $1.3 million · 63 kt wind · 14 events
- High Wind in Missouri, December 13, 2008$6.0 million · 52 kt wind · 5 events
- Debris Flow and Flooding in Puerto Rico, December 13, 2008$115,000 · 8 events
- High Wind in Kansas, December 13, 2008$52,000 · 52 kt wind · 9 events
- Blizzard in North Dakota, December 13 to 14, 200836 events
- Blizzard in South Dakota, December 13 to 15, 200826 events
- Blizzard and Winter Storm in Montana, December 13 to 14, 200821 events
- High Wind in Texas, December 13 to 14, 2008$25,000 · 63 kt wind · 1 event
- Blizzard in North Dakota, December 13 to 15, 200818 events
- Blizzard in South Dakota, December 13 to 14, 200817 events
- Extreme Cold in Montana, December 13 to 15, 200816 events
- Blizzard in Minnesota, December 13 to 15, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139429, 139426, 139427.